Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 51, NWS Jackson, MS

June 24, 2020Jefferson Davis County, Marion County, Mississippi

NWS Jackson, MS issued this tornado warning at Jun 24, 2020, 7:31 AM CDT for Jefferson Davis County, Marion County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 7:31 AM CDT (12:31 UTC)
Expired
Jun 24, 2020, 7:59 AM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jefferson Davis County, MS, Marion County, MS

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:35 AM CDTTORNADO4 Nnw Kokomo, MSAN EF-1 TORNADO BEGAN IN WALTHALL COUNTY AND WEAKENED AS IT MOVED INTO WESTERN MARION COUNTY. HERE TREE DAMAGE WAS MOSTLY DOWNED LARGE TREE LIMBS BUT A FEW TREES WERE ALSO SNAPPED UPROOTED. THE TORNADO DISSIPATED AFTER CROSSING BRUMFIELD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

949 
WFUS54 KJAN 241231
TORJAN
MSC065-091-241315-
/O.NEW.KJAN.TO.W.0051.200624T1231Z-200624T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
731 AM CDT Wed Jun 24 2020

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Northwestern Marion County in south central Mississippi...
  South central Jefferson Davis County in south central
  Mississippi...

* Until 815 AM CDT.
    
* At 730 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Salem, or near Kokomo, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Holly Springs around 745 AM CDT.
  Morgantown around 750 AM CDT.
  Goss around 755 AM CDT.
  Society Hill around 800 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3123 9003 3124 9004 3134 9004 3145 8983
      3132 8978 3122 9003
TIME...MOT...LOC 1230Z 240DEG 22KT 3126 9005 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

22
2 follow-up statements
814 
WWUS54 KJAN 241245
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
745 AM CDT Wed Jun 24 2020

MSC065-091-241315-
/O.CON.KJAN.TO.W.0051.000000T0000Z-200624T1315Z/
Marion MS-Jefferson Davis MS-
745 AM CDT Wed Jun 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
NORTHWESTERN MARION AND SOUTH CENTRAL JEFFERSON DAVIS COUNTIES...
    
At 745 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Holly Springs, or 8 miles north of Kokomo, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Morgantown around 750 AM CDT.
  Goss around 755 AM CDT.
  Society Hill around 800 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3126 8999 3129 9000 3136 9000 3145 8983
      3132 8978 3124 8998
TIME...MOT...LOC 1245Z 240DEG 22KT 3131 8996 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

22
403 
WWUS54 KJAN 241259
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
759 AM CDT Wed Jun 24 2020

MSC065-091-241309-
/O.CAN.KJAN.TO.W.0051.000000T0000Z-200624T1315Z/
Marion MS-Jefferson Davis MS-
759 AM CDT Wed Jun 24 2020

...THE TORNADO WARNING FOR NORTHWESTERN MARION AND SOUTH CENTRAL
JEFFERSON DAVIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3126 8999 3129 9000 3136 9000 3145 8983
      3132 8978 3124 8998
TIME...MOT...LOC 1259Z 240DEG 22KT 3135 8987 

$$

22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jun 24, 7:07 AM CDT, 24 minutes earlier.

Area forecast discussion, Jun 24, 7:07 AM CDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
707 AM CDT Wed Jun 24 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
A mixture of IFR/MVFR cigs are expected through 14Z. MVFR cigs are
expected to prevail today as numerous SHRA/TSRA develop early
over the area. The TSRA activity wl dissipate by 00Z Thu but
IFR/MVFR cigs are expected to continue Wednesday evening. /22/

&&

.DISCUSSION...
Today and Tonight: Tuesday saw less rain coverage and higher
temperatures than anticipated. Today will be different with a
greater coverage of rain and cooler temperatures. Rain chances will
get an early start this morning in the south as light showers were
noted on radar moving north into our CWA. This activity was being
aided by the circulation around an MCV that was tracking east along
the Interstate 10 corridor in southern Louisiana. This feature
should be to our southeast by noon but additional convection is
expected during the heat of the day aided by a shortwave noted on
early morning satellite imagery over east Texas. A few of the storms
that develop across our southeast today may become strong to severe
with damaging wind gusts being the threat. With PWATs increasing to
around two inches, locally heavy downpours will also accompany the
strongest storms. There will be a marked decrease in coverage of
convection this evening with the loss of daytime heating but there
will remain a chance of rain through the night especially over the
southern half of the CWA. /22/

Thursday through Wednesday:

More normal like summertime weather conditions will prevail through
the extended forecast. Each day will consist of diurnal rain and
storm chances. A trough stretched across the eastern half of the
CONUS will help aid activity for the rest of this week. Moments of
moderate rainfall could occur with more convective storms. As this
trough slides east,  a more subtropical like ridge will follow
behind and this will help reinforce southerly winds which is also a
a key factor in the surplus of moisture the ArkLaMiss is seeing/will
see. High and low temperatures will feel more normal like June
values. With widespread rain expected on Thursday, highs will
mainly be in the lower 80s but as the previous mentioned ridge
continues to build in, temperatures will start to climb into the
upper 80s and lower 90s starting Friday. We also will be keeping a
look out on the Saharan dust that continues to makes its way towards
the states and eventually in the Gulf./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  69  81  70 /  92  62  54  16
Meridian      81  69  82  69 /  93  60  54  16
Vicksburg     83  71  82  72 /  91  53  54  16
Hattiesburg   84  71  84  71 /  95  49  54  13
Natchez       80  70  80  70 /  94  62  54  15
Greenville    84  70  84  71 /  69  33  49  16
Greenwood     83  69  84  70 /  77  38  54  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/22
Hazardous weather outlook, Jun 24, 4:00 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
400 AM CDT Wed Jun 24 2020

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>045-047>050-
053-250900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-
Claiborne-
400 AM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ026-MSZ046-051-052-054>066-072>074-250900-
Concordia-Kemper-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
400 AM CDT Wed Jun 24 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe storms capable of damaging wind gusts to 60 mph
are possible mainly this afternoon and early evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:02 PM CDTSpecial Weather StatementJANSimpson43 min
Jun 23, 7:29 PM CDTSpecial Weather StatementJANSimpson46 min
Jun 23, 7:43 PM CDTSevere Thunderstorm WarningJANJasper47 min
Jun 23, 7:47 PM CDTSpecial Weather StatementJANRankin28 min
Jun 23, 8:08 PM CDTSpecial Weather StatementJANClarke52 min
Jun 23, 8:24 PM CDTSpecial Weather StatementJANRankin51 min
Jun 24, 9:14 AM CDTTornado WarningJANCovington, Jones31 min
Jun 24, 9:22 AM CDTSpecial Weather StatementJANLamar23 min
Jun 24, 9:53 AM CDTSpecial Weather StatementJANForrest22 min
Jun 24, 10:15 AM CDTSpecial Weather StatementJANForrest30 min
Jun 24, 12:45 PM CDTSpecial Weather StatementJANKemper45 min
Jun 24, 1:34 PM CDTSpecial Weather StatementJANClarke41 min
Jun 24, 2:41 PM CDTSevere Thunderstorm WarningJANLauderdale49 min
Jun 24, 3:04 PM CDTSpecial Weather StatementJANIssaquena26 min
Jun 24, 3:06 PM CDTSpecial Weather StatementJANHolmes39 min
Jun 24, 3:32 PM CDTSpecial Weather StatementJANLauderdale43 min
Jun 24, 5:31 PM CDTSpecial Weather StatementJANRankin29 min
Jun 24, 6:40 PM CDTSpecial Weather StatementJANSmith50 min

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.